Nebraska, 2011

Flash Flooding and Flooding in Nebraska, June 20, 2011

June 20, 2011 · NWS LBF · 14 events in 2 counties and zones

Thunderstorms containing very heavy rainfall occurred across portions of southwest Nebraska causing flash flooding over portions of western Lincoln and eastern Keith county during the evening hours on June 20th, 2011. Some damaging winds occurred across Lincoln county during the late evening hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms containing very heavy rainfall occurred across portions of southwest Nebraska causing flash flooding over portions of western Lincoln and eastern Keith county during the evening hours on June 20th, 2011. Some damaging winds occurred across Lincoln county during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:59 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 20, 1:59 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT MON JUN 20 2011

.SYNOPSIS...
H5 CLOSED LOW OVER EASTERN COLORADO AS SEEN IN WATER VAPOR. KLNX
RADAR LIGHTING UP AS SYSTEM MOVES SLOWLY EAST.

&&

.DISCUSSION...
FLASH FLOOD WATCH...SEVERE THUNDERSTORM WATCH AND TORNADO WATCH
ALREADY IN PLACE EARLY THIS AFTERNOON. MODELS HAVE MADE A SHIFT
WITH QPF FIELDS YET ONCE AGAIN. WITH RAPID INITIATION OF
CONVECTION THIS AFTERNOON AFTERNOON QPF FORECAST LOOKS REASONABLE.
WARM FRONT BEING DRAWN NORTHWARD INTO SOUTH CENTRAL NEBRASKA AS
UPPER JET AND LLJ INTENSIFY. STRONG WINDS TO DEVELOP ON BACKSIDE
OF SYSTEM WITH NORTHERLY FLOW JUST BELOW ADVISORY CRITERIA. AREAS
OF HEAVY RAIN TO DEVELOP AND COUNTIES THAT HAD EXCESSIVE AMOUNTS
OF RAINFALL LAST NIGHT WILL HAVE TO BE WATCHED FOR FLASH FLOOD
POTENTIAL TONIGHT. TEMPERATURES RECOVER SOME TUESDAY WITH UPPER
60S OVER NORTHERN NEBRASKA WHERE PRECIPITATION IS EXPECTED TO
CONTINUE THROUGH THE DAY. SYSTEM WILL PULL SLOWLY EAST WEDNESDAY
BUT MAY STILL SEE SOME ISOLATED LIGHT RAINSHOWERS. TEMPERATURES
REBOUND INTO THE LOWER 80S THROUGH THE WEEKEND AS UPPER RIDGE
BUILDS IN. WEAK SYSTEM MOVES ALONG THE CANADIAN BORDER THROUGH THE
WEEKEND AND MAY INDUCE SHOWERS ALONG A STALLED OUT SURFACE
BOUNDARY OVER WESTERN NEBRASKA. HAVE RETAINED SLIGHT CHANCES.

&&

.AVIATION...
MVFR/IFR CONDITIONS ARE EXPECTED TO REMAIN THROUGH THE OVERNIGHT
AS AN UPPER LEVEL LOW LIFTS THROUGH NEBRASKA. THUNDERSTORMS ARE
EXPECTED TO BECOME SCATTERED TO WIDESPREAD IN COVERAGE BY MID
AFTERNOON...WITH THE GREATEST POTENTIAL OF SEVERE WEATHER REMAINING
WELL TO THE EAST OF BOTH THE LBF AND VTN TERMINALS.
OTHERWISE...STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP LATER
TONIGHT AS THE UPPER LEVEL LOW LIFTS NORTHEAST.  GUSTS AOA 30KTS
WILL BE POSSIBLE AFTER 12Z TOMORROW...LASTING THROUGH THE TAF
FORECAST PERIOD.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR AN ADDITIONAL
1 TO 2 INCHES OF RAINFALL.  HOWEVER WITHIN CONVECTIVE
STORMS...RAINFALL RATES OF UP TO TWO INCHES AN HOUR WILL BE
POSSIBLE.   THE MODELS ARE IN GOOD AGREEMENT LIFTING AN UPPER LEVEL
LOW FROM WEST CENTRAL KANSAS THROUGH CENTRAL NEBRASKA TONIGHT.
ELEVATED INSTABILITY CONTINUES THIS AFTERNOON AND INTO THIS EVENING
WITH POSITIVE CAPE VALUES OF 500 TO 1000 J/KG...MODEL SOUNDING
REVEAL THE PRESENCE OF LONG SKINNY CAPE...ALONG WITH K VALUES OF
GREATER THAN 35...ALL POINTING TO THE POTENTIAL OF HEAVY RAINFALL.
ALSO...WITH MODEL CONSENSUS PWATS OF GREATER THAN 1.40 INCHES
GENERALLY EAST OF HIGHWAY 61 /WHICH IS 2 SD ABOVE THE MEAN/ AND
FLASH FLOOD GUIDANCE LESS THAN AN INCH OVER REGIONS THAT RECEIVED
HEAVY RAIN LAST NIGHT...FLASH FLOOD WARNING WILL BE PROBABLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
TUESDAY MORNING FOR NEZ004>010-022>025-035>037-056>059-069>071-094.

TORNADO WATCH UNTIL 8 PM CDT THIS EVENING FOR NEZ010-027>029-038.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Jun 20, 11:20 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 PM CDT MON JUN 20 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-211730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1220 PM CDT MON JUN 20 2011 /1120 AM MDT MON JUN 20 2011/

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MODERATE RISK OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND
TONIGHT FOR AREAS EAST OF HIGHWAY 183. ELSEWHERE...A SLIGHT RISK
OF SEVERE WEATHER CAN BE EXPECTED.

THE STORM PREDICTION CENTER HAS ISSUED A PUBLIC SEVERE WEATHER
OUTLOOK TODAY FOR THE DEVELOPMENT OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS FOR AREAS EAST OF HIGHWAY 183. SCATTERED SEVERE
STORMS CAPABLE OF LARGE HAIL ARE ALSO POSSIBLE WEST OF HIGHWAY 183
TO HIGHWAY 61.

SURFACE LOW PRESSURE ALONG WITH STRONG UPPER LEVEL SUPPORT WILL
PUSH NORTH NORTHEAST FROM CENTRAL KANSAS INTO CENTRAL NEBRASKA
LATER TODAY. MOISTURE WILL POOL JUST NORTH OF THE SURFACE LOW...WHILE
THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE BY MID AFTERNOON. GIVEN
FAVORABLE UPPER LEVEL WIND PROFILES...SEVERE STORMS APPEAR LIKELY
AFTER 22Z OVER CENTRAL AND NORTH CENTRAL NEBRASKA. AGAIN LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT...HOWEVER
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FOR LOCATIONS EAST OF
HIGHWAY 183.

BESIDES THE SEVERE WEATHER POTENTIAL...ATMOSPHERIC MOISTURE
REMAINS HIGH ACROSS THE REGION. RAINFALL EFFICIENCY FROM STORMS
WILL BE HIGH. THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE COPIOUS AMOUNTS OF RAINFALL...WHICH COULD
CAUSE FLOODING CONCERNS. RAINFALL OF 1 TO 3 INCHES IS POSSIBLE
FROM ANY CONVECTIVE STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WIND ADVISORY MAY BE REQUIRED TUESDAY FOR NORTHWEST WINDS OVER
30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT FOR
LOCATIONS EAST OF HIGHWAY 183...ELSEWHERE SPOTTER ACTIVATION MAY
BE REQUIRED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 20, 1:39 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT MON JUN 20 2011

NEZ069-202030-
CHASE NE-
139 PM MDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL
230 PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAUNETA...OR 17 MILES SOUTHEAST OF
IMPERIAL...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENDERS...
  ENDERS RESERVOIR STATE RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE
Local storm report, Jun 20, 2:15 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             12 NE HAYES CENTER      40.63N 100.86W
06/19/2011  E1.00 INCH       HAYES              NE   PUBLIC

&&

JAHSENMA
Local storm report, Jun 20, 2:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             13 SE HAYES CENTER      40.38N 100.85W
06/20/2011  E1.00 INCH       HAYES              NE   PUBLIC

&&

JAHSENMA
Local storm report, Jun 20, 2:34 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       SUTHERLAND              41.16N 101.13W
06/20/2011  E1.00 INCH       LINCOLN            NE   LAW ENFORCEMENT

            STORM SPOTTER ESTIMATED ONE INCH OF RAIN SINCE 230 PM CDT
            IN SUTHERLAND. PEA SIZE HAIL ALSO OCCURRED AT 330 PM.

&&

CARMEL
Special weather statement, Jun 20, 2:35 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUN 20 2011

NEZ057-059-202115-
KEITH NE-LINCOLN NE-
235 PM MDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND EASTERN KEITH
COUNTIES UNTIL 315 PM MDT/415 PM CDT/...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARBEN...OR 24 MILES EAST OF OGALLALA...
MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN. RAINFALL RATES OVER AN INCH PER
HOUR ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARBEN...
  PAXTON...
  INTERSTATE 80 MILE MARKER 150...
  INTERSTATE 80 MILE MARKER 140...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE
Local storm report, Jun 20, 2:46 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 E SUTHERLAND          41.16N 101.09W
06/20/2011  M0.50 INCH       LINCOLN            NE   LAW ENFORCEMENT

&&

CARMEL

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 high wind, 3 flood, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 20, 2:52 PM CST
Where
Lincoln County, 3 mi WNW of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.187, -101.183

Flash Flood, Keith

When
June 20, 2:30 PM MST to 5:30 PM MST
Where
Keith County, 4 mi E of Paxton to 2.77 mi SSE of Sarben
Cause
Heavy Rain
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.130, -101.293

NeRain observer reported 5.6 inches of rainfall at this location with more flood waters in low areas of field than ever previously seen. County roads were flooded or washed out.

Flash Flood, Lincoln

When
June 20, 3:30 PM CST to 6:30 PM CST
Where
Lincoln County, Hershey to 2.61 mi SE of Hershey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.170, -101.000

An NeRain observer reported 7.25 inches of rainfall located 3 miles west southwest of Hershey. County roads were washed out in the area and street flooding occurred in the city of Hershey and at a truck stop near the Interstate 80 interchange near Hershey.

Flash Flood, Lincoln

When
June 20, 3:30 PM CST to 6:30 PM CST
Where
Lincoln County, 6.43 mi W of Sutherland Res to 6.12 mi W of Sutherland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.136, -101.273

An NeRain observer reported 6.20 inches of rainfall located 2 miles southwest of Sutherland. County roads were washed out in the area.

Flash Flood, Lincoln

When
June 20, 3:40 PM CST
Where
Lincoln County, 2.59 mi NW of Sutherland Res to 5.33 mi NW of Sutherland Res
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.160, -101.180

Lincoln county emergency manager reported water and cornstalk debris flowing over Highway 30, located 2 to 3 miles west of Sutherland near mile marker 155. Highway 30 became closed due to flooding from repeated heavy rainfall.

Flash Flood, Lincoln

When
June 20, 3:57 PM CST
Where
Lincoln County, 5.12 mi WNW of Sutherland Res to 4.99 mi NW of Sutherland Res
Cause
Heavy Rain
Reported by
Public
Coordinates
41.160, -101.240

Public reported water flowing over highway 30, 5 to 6 miles west of Sutherland.

Flood, Lincoln

When
June 20, 5:21 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland to 0.57 mi SSW of Sutherland
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.130

Sutherland fire department reported flood damage occurred at nursing home.

Flood, Lincoln

When
June 20, 5:50 PM CST
Where
Lincoln County, 1 mi N of Sutherland to 3.71 mi WNW of Sutherland
Cause
Heavy Rain
Reported by
Public
Coordinates
41.184, -101.130

Public reported that west snake road in Sutherland was flooded.

Flood, Lincoln

When
June 20, 8:41 PM CST
Where
Lincoln County, 3.16 mi SW of Hershey to 1.6 mi SSE of Hershey
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.142, -101.048

Numerous fields and a truck stop parking lot flooded in Hershey.

High Wind, Lincoln

When
June 20, 8:53 PM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Power out in parts of Sutherland from high winds. A Nebraska department of roads equipment measured a 60 mph wind gust with 48 mph sustained wind.

High Wind, Lincoln

When
June 20, 9:35 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High winds blew the cover off a hot tub.

High Wind, Lincoln

When
June 20, 10:05 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High winds caused power outages across southern parts of North Platte, including Indian Hills subdivision.

High Wind, Lincoln

When
June 20, 10:13 PM CST
Where
Lincoln forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
June 20, 10:50 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Power out on Rodeo Road and areas north of railroad tracks due to high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312688, 312685, 312686, 312687, 312707, 312702, 312703, 312704, 312705, 312709, 314874, 314876, 314878, 314879.